Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get two FREE E-Books

Our newsletter serves 250,000 with essential news, research & healthy tips, daily.

Easy Turmeric recipes + The Dark Side of Wheat

Abstract Title:

Outcomes in 45 patients with statin-associated myopathy.

Abstract Source:

Arch Intern Med. 2005 Dec 12-26;165(22):2671-6. PMID: 16344427

Abstract Author(s):

Karen E Hansen, Julie P Hildebrand, Edwin E Ferguson, James H Stein

Article Affiliation:

Rheumatology Section, University of Wisconsin Medical School, H6/363 Clinical Science Center, 600 Highland Avenue, Madison, WI 53792, USA. keh@medicine.wisc.edu

Abstract:

BACKGROUND: Published studies regarding statin-associated myopathy may describe more dramatic patient presentations, potentially leading to inaccurate characterization of the condition. Furthermore, long-term outcomes and responses to statin rechallenge in patients with statin-associated myopathy are largely unknown.

METHODS: The University of Wisconsin Hospital and Clinics Medical Informatics Department identified 437 patients with International Classification of Diseases, Ninth Revision codes potentially representing cases of statin-associated myopathy from more than 13 years of inpatient and outpatient data; 45 of these individuals were diagnosed as having statin-associated myopathy. Using a standardized form, 2 researchers abstracted all the case records to define the clinical course of statin-induced myopathy.

RESULTS: The mean (SD) duration of statin therapy before symptom onset was 6.3 (9.8) months. Resolution of muscle pain occurred a mean (SD) of 2.3 (3.0) months after discontinuation of statin therapy. Six patients (13%) were hospitalized for the management of rhabdomyolysis; 2 had reversible renal dysfunction, and 1 with preexisting renal insufficiency subsequently began lifelong dialysis. Hospitalized patients developed myopathy more quickly after initiating statin therapy (1.3 vs 7.1 months; P = .048) and were more likely to be taking concomitant medications known to increase the risk of statin-associated myopathy (P = .03). Thirty-seven patients received another statin after an episode of statin-associated myopathy; 21 (57%) reported recurrent muscle pain, whereas 16 (43%) tolerated other statins without recurrent symptoms.

CONCLUSIONS: Patients with statin-associated myopathy experienced full resolution of muscle pain on cessation of statin therapy. Although no deaths occurred, 13% of the patients required hospitalization for rhabdomyolysis. Recurrent muscle pain was common on statin rechallenge.

Study Type : Human Study

Print Options


Key Research Topics

Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get two FREE E-Books

Our newsletter serves 250,000 with essential news, research & healthy tips, daily.

Easy Turmeric recipes + The Dark Side of Wheat

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2017 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.